This was successfully posted to your pofile.
This box will close automatically in a few seconds. Close this window
We don't have an e-mail address on file for you. To use AAFP Connection, you must have an e-mail address in our records. Click Here
FDA Clarifies Citalopram Warnings Linked to Heart Rhythm Abnormalities
By News Staff
In a March 28 drug safety communication, the FDA said it now has revised the drug label to include restated guidelines regarding QT interval prolongation and torsades de pointes issues, as well as new drug dosage and usage recommendations.
Several changes have been made to citalopram's packaging information:
- Patients with congenital long QT syndrome are at particular risk of torsades de pointes, ventricular tachycardia and sudden death when given drugs that prolong the QT interval. Nevertheless, the labeling recommendation for patients with congenital long QT syndrome has been changed from "contraindicated" to "not recommended," because it is recognized that there may be some patients with this condition who could benefit from a low dose of citalopram and who lack viable alternatives. Similarly, the drug is not recommended for those who have bradycardia, hypokalemia or hypomagnesemia, recent acute myocardial infarction, or uncompensated heart failure.
- Although citalopram use should be avoided, if possible, in patients with certain conditions because of the risk of QT prolongation, ECG monitoring and electrolyte monitoring should be performed if citalopram must be used in these patients.
- The maximum recommended dose of citalopram is 20 mg per day for patients with hepatic impairment, adults older than 60, patients who are CYP2C19 poor metabolizers, and those who are taking cimetidine or another CYP2C19 inhibitor concurrently.
- Citalopram should be discontinued in patients who are found to have persistent QT measurements (corrected for heart rate) greater than 500 milliseconds.
Physicians and patients are encouraged to report adverse events associated with citalopram use to the FDA's MedWatch program.